As of 2011, 11 percent of U.S. kids ages four to 17
had been diagnosed with ADHD, according to the Centers for Disease
Control and Prevention. About half of those kids were taking
stimulant medications like Adderall or Ritalin.
Previous studies suggested ADHD could be a risk factor for childhood
and adult obesity (see Reuters Health story of March 5, 2014 here:
http://reut.rs/1iW11pd). But this is the first to tie their
medication use to later weight gain, Dr. Brian S. Schwartz told
Schwartz worked on the new study at the Johns Hopkins Bloomberg
School of Public Health in Baltimore. He said the results change
researchers' understanding of how ADHD relates to obesity.
In his study, kids who had taken stimulant medications at a younger
age tended to have a "rebound" in weight gain as teens, even after
they stopped taking the medication. But researchers said it's not
clear why the drugs might cause this delayed jump in weight.
The authors tracked the electronic health records of more than
150,000 children ages three to 18, noting those diagnosed with ADHD,
if and when they were treated with stimulant medications and their
body mass index (BMI) over time. BMI measures weight in relation to
Kids tended to start taking stimulant medications before age 10.
Half of the kids took the drugs for less than six months.
Kids with ADHD who were not treated with stimulants tended to
initially have a higher BMI than kids without ADHD or those treated
with stimulants, according to results published in Pediatrics.
But the difference was small, so parents shouldn't think stimulants
are helping keep kids' weight down when they are young, Schwartz
What's more, kids treated with stimulants appeared to gain more
weight in their teen years and ended up with a BMI higher than that
of youths without ADHD or past stimulant use.
The earlier kids started on stimulants, the earlier and higher their
BMIs appeared to rebound upward in adolescence.
"Stimulant-treated ADHD kids had slower BMI growth in early
childhood and faster BMI growth in later childhood. These effects
were much larger than the ADHD alone effects," Schwartz said.
These findings "point a much stronger finger of concern at stimulant
use in accounting for the obesity than they do at ADHD itself,"
Schwartz said. "We believe the treatment is the problem, not the
Stimulants may keep weight down at first, he said, because they
usually suppress appetite. In fact, the drugs used to treat obesity
in recent years have been similar to ADHD drugs, or exactly the
same, he said.
[to top of second column]
Schwartz and his co-authors speculate that stimulant medications
may retard growth at first, until the body develops resistance to
growth inhibition and eventually "rebounds."
But Stephen V. Faraone, who studies ADHD at SUNY Upstate Medical
University in Syracuse and was not involved with the study, believes
it is too soon to say stimulants cause the rebound.
It is possible that longer-term stimulant use leads to obesity later
on, he told Reuters Health in an email. "But this assumes that, for
example, patients with 10 years of (stimulant) treatment have the
same severity of illness as those with one to two months of
treatment," Faraone said. "Clearly, that is not the case."
It could be that kids with the worst ADHD symptoms end up on
medication earlier or for longer, and when they go off the
medication their ADHD symptoms return and lead to obesity-inducing
behaviors, like overeating, he said.
That would mean the ADHD itself, not the medication, leads to
weight gain. The data are still stronger for that theory, he said.
"The observation of 'rebound' is important, even though we cannot be
sure how to explain it," Faraone said.
More and more stimulants have been prescribed in recent years,
strongly influenced by pharmaceutical companies, Schwartz said.
"These findings should really give us pause about such apparent
overuse," he said.
Since kids with ADHD are at greater risk for obesity, their doctors
should check their BMI at least once a year, the authors write.
"Our findings suggest parents may want to be aware that a possible
side effect of such treatment is rapid weight gain after the
stimulants are stopped," Schwartz said.
Pediatrics, online March 17, 2014.
[© 2014 Thomson Reuters. All rights
Copyright 2014 Reuters. All rights reserved. This material may not be published,
broadcast, rewritten or redistributed.